ESPN 51th Annual Meeting

ESPN 2018


 
Fanconi Syndrome after ifosfamide exposure
SóNIA MADEIRA GOMES 1 ANA MARGARIDA GARCIA 1 TÂNIA MOREIRA 1 TELMA FRANCISCO 1 ANA PAULA SERRãO 1 MARGARIDA ABRANCHES 1

1- PEDIATRIC NEPHROLOGY UNIT, HOSPITAL DONA ESTEFâNIA, CHLC- EPE LISBON, PORTUGAL
 
Introduction:

Ifosfamide is an antineoplastic drug frequently used in the treatment of pediatric malignancies. However it is responsible for nephrotoxicity in up to 30% of patients, which can be manifested from asymptomatic tubulopathy to overt renal failure. We report a case of a patient who developed Fancony syndrome after exposure to ifosfamide.

Material and methods:

Clinical Case:

A two-year-old caucasian boy was diagnosed with stage IV Burkitt lymphoma with hepatic and renal involvement without central nervous system (CNS) invasion. Baseline evaluation showed GFR of 60 mL/min per 1.73 m2 (Shwartz formula, k=0.143). He underwent five cycles of chemotherapy involving cyclophosphamide, vincristine, prednisolone, doxorubicin, methotrexate and cytarabine. The patient was in remission but three months later relapsed with evidence of involvement of the liver and kidneys on CT.

Another course of chemotherapy was initiated with ifosfamide, carboplatin, etoposide, rituximab (R-ICE) and intratecal administration of methotrexate and aracitabine. After five cycles of R-ICE, the patient had a bone marrow transplant. According to protocol, busulfan, cyclophosphamide, tacrolimus, methotrexate, fluconazole and acyclovir were administered. No immediate complications were registered.

Four months after transplant, the patient showed significant downward growth percentile crossing and urinalysis suggested tubulopathy. Upon nephrologist referral, laboratory investigations showed GFR 60 mL/min per 1.73 m2, metabolic acidosis, hypouricemia, hypokalemia, hypophosphatemia, glycosuria, proteinuria, high FEUa and FEK, and low GFR of phosphorus. Fancony syndrome was diagnosed and adequate supplementation was initiated. After literature review the most probable causing agent was ifosfamide.

After adequate treatment patient’s general condition improved with slow percentile recovery.

Results:

 .

Conclusions:

Nephrotoxicity secondary to chemotherapy is a major cause of morbidity in pediatric cancer survivors. Our case represents a rare situation with unspecific clinical signs. Clinicians must be alert to the necessity of close monitoring to identify renal toxicity as early as possible and allow adequate supplementation, which is crucial in preventing side effects.